Extreme Cold/Wind Chill, Du Page
- When
- February 5, 1:00 AM CST to 6:00 AM CST
- Where
- Du Page forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 41.852, -88.086 (the zone’s center; the record gives no point)
An elderly woman wandered outside of a nursing home in Itasca during the early morning hours of February 5th. She was found a few hours later, but had died from cold exposure.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
An elderly woman wandered outside of a nursing home in Itasca during the early morning hours of February 5th. She was found a few hours later, but had died from cold exposure. Temperatures during the early morning hours ranged from zero to 2 below zero with wind chills 10 below to 15 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 4, 10:49 PM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1049 PM CST WED FEB 4 2009 .DISCUSSION... 300 PM CST FOR THE NEAR TERM...THE LAKE EFFECT SNOW EVENT FOR NORTHWESTERN INDIANA IS FINALLY WINDING DOWN AND WILL ALLOW THE WARNING TO EXPIRE AT 3PM CST. LATEST RADAR IMAGERY SHOWS THE LAKE EFFECT PLUME BEGINNING TO LOSE INTEGRITY AS IT MOVES FROM NERN PORTER COUNTY INTO NWRN LAPORTE COUNTY. SOME LIGHT LAKE EFFECT SNOW SHOWERS MAY LINGER OVER NRN PORTER COUNTY FOR ANOTHER HOUR OR TWO...BUT ADDITIONAL ACCUMULATIONS AFTER 3PM WILL BE MINOR. THE NEXT FORECAST ISSUE OF NOTE WILL BE THE WARMING TREND EXPECTED TO BEGIN TOMORROW. HOWEVER...BEFORE WE CAN GET TO THE WARMING...WE WILL NEED TO GO THROUGH ANOTHER COLD NIGHT AS THE SFC RIDGE SLIDES SOUTHEAST ACROSS THE CWA TONIGHT. UNDER CLEAR SKIES AND LIGHT WINDS...TEMPERATURES ACROSS THE REGION WILL ONCE AGAIN BE NEAR OR BELOW ZERO. BY TOMORROW MORNING...THE SFC HIGH WILL BE OVER THE OHIO VALLEY AND WINDS WILL BEGIN TO TURN MORE SWLY. THERE IS GOOD OVERALL MODEL AGREEMENT ON THE SYNOPTIC PATTERN...WITH LARGE SCALE RIDGING BUILDING OVER THE CENTRAL CONUS. AT THE SFC...AN EXTENDED PERIOD OF WARM...MOIST ADVECTION SETTING UP AS THE SFC HIGH SETTLES OVER THE SERN STATES WHILE ANOTHER CLIPPER DROPS OUT OF THE NRN ROCKIES AND TRACKS THROUGH THE NRN PLAINS ON FRIDAY. THE TIMING OF THE PASSAGE OF THE CLIPPER IS RATHER CONSISTENT AMONG THE MODELS AS WELL...SO HAVE GOOD CONFIDENCE IN THE OVERALL PATTERN. WHERE THE MODELS DIVERGE IS IN THEIR DEPICTION OF THE SENSIBLE WEATHER FEATURES DURING THE PERIOD OF WARMING...PARTICULARLY FOR SFC TEMPERATURES AND DEWPOINTS. THE 12Z NAM WAS SIGNIFICANTLY COLDER THAN THE GFS/ECMWF...BUT A QUICK LOOK AT THE NEW 18Z RUN SHOWS IN TRENDING WARMER. HOWEVER...HAVE GENERALLY DISREGARDED THE NAM FOR TEMPERATURE GUIDANCE AND TRENDED CLOSER TO THE GFS IDEAS. EXPECT THE WARM ADVECTION TO KICK IN ON FRIDAY WITH THE SWRN LOCATIONS REACHING INTO THE UPPER 40S. NRN AND NERN LOCATIONS SHOULD BE A LITTLE SLOWER TO WARM UP GIVEN THE THICKER SNOWPACK...SO EXPECT THERE AREAS TO ONLY SEE THE UPPER 30S. BY FRIDAY...MUCH OF THE CWA SHOULD BREAK THE 50F MARK IF THE WARM ADVECTION CAN BE MAINTAINED AND THE COLD FRONT ASSOCIATED WITH THE CLIPPER REMAINS TO THE NORTH OF THE CWA AS IS ANTICIPATED AT THIS TIME. THE LOW LEVEL MOISTURE FORECAST IS A LITTLE TRICKIER AND COULD HAVE A MAJOR IMPACT ON BOTH TEMPERATURES...VISIBILITY AND SNOWMELT. A PERSISTENT INFLUX OF WARM...MOIST AIR BEGINNING FRIDAY COULD LEAD TO AN EXTENDED PERIOD OF LOW STRATUS AND FOG. OF GREATER CONCERN WILL BE THE POTENTIAL FOR FLOODING. IN THE WARM ADVECTION IN ADVANCE OF THE CLIPPER...EXPECT A PERIOD OF LIGHT RAIN OR DRIZZLE...NOT AMOUNTING TO MUCH MORE THAN A TENTH OF AN INCH. WARM...SATURATED AIR COMBINED WITH STRONG WINDS MAKES FOR A VERY EFFICIENT MECHANISM FOR RAPID SNOW MELT. THE SNOW PACK OVER NRN IL IS ON THE ORDER OF THREE QUARTERS TO ONE INCH. LOCATIONS OVER NWRN INDIANA WHICH HAVE HAD SIGNIFICANT LAKE EFFECT SNOWS HAVE LIQUID EQUIVALENT OF OVER 2 AND ONE HALF INCHES IN THE SNOWPACK. RAPID SNOWMELT WILL LIKELY LEAD TO FLOODING ON AREA RIVERS WHICH ARE ALREADY AT HIGHER THAN NORMAL LEVELS. ICE JAM FLOODING COULD ALSO BE SIGNIFICANT AS INCREASED RIVER FLOW RATES COULD ACCELERATE ICE BREAKUP COINCIDENT WITH THE WARMING TREND. THE POTENTIAL FOR FLOODING WILL NEED TO BE MONITORED CLOSELY FOR POTENTIAL WATCHES OR WARNINGS. KREIN && .AVIATION... 1048 PM CST 0600 UTC TAFS...SFC HIGH EXTENDING FROM CENTRAL ILLINOIS INTO SOUTHERN WISCONSIN WILL BEGIN TO MOVE OFF TO THE EAST TONIGHT...RESULTING IN LIGHT WEST WINDS BECOMING SOUTHWEST. LOW PRESSURE ACROSS NORTHERN MANITOBA WILL MOVE ACROSS HUDSON BAY THURSDAY MORNING. THE SFC PRESSURE GRADIENT WILL STRENGTHEN IN RESPONSE TO THESE PRESSURE SYSTEMS BY THURSDAY MORNING. FORECAST SOUNDINGS SUGGEST MIXING UP TO APPROXIMATELY 1500 FT TOMORROW WHICH WOULD SUGGEST WIND GUSTS INTO THE 20 TO 25 KNOT RANGE BY LATE TOMORROW MORNING CONTINUING INTO THE AFTERNOON. PRESSURE GRADIENT SHOULD BEGIN TO WEAKEN BY LATE TOMORROW AFTERNOON WITH INDICATIONS IN COMPUTER GUIDANCE OF A WEAK SFC RIDGE DEVELOPING ACROSS SOUTHERN WISCONSIN THURSDAY EVENING WHICH SHOULD ALLOW WINDS TO SUBSIDE FAIRLY QUICKLY. IN TERMS OF SKY COVER...WILL CONTINUE TO ONLY MENTION MID/HIGH LEVEL CLOUDS THROUGH THE PERIOD. DO HAVE SOME CONCERN ON THURSDAY EVENING OF THE POSSIBILITY OF SOME LOW CLOUDS DEVELOPING UNDER STRONG WARM ADVECTION. SATELLITE IMAGERY HAS SUGGESTED FAIRLY RAPID LOW CLOUD DEVELOPMENT ACROSS SOUTH CENTRAL CANADA IN ZONE OF STRONGER WARM ADVECTION WHICH THE NAM/WRF MODEL TRIES TO DEVELOP SOUTHWARD INTO NORTHERN ILLINOIS THURSDAY EVENING. THIS MODEL HAS TENDED TO OVERDO LOW LEVEL MOISTURE AS OF LATE AND WILL HOLD OFF ON MVFR DECK DEVELOPING THIS FAR SOUTH. MARSILI && .MARINE... 1158 AM CST A LARGE RIDGE OF HIGH PRESSURE EXTENDS FROM NORTHERN WISCONSIN TO LOUISIANA THIS AFTERNOON. THE RIDGE WILL MOVE EAST TO EXTEND FROM WESTERN QUEBEC TO MISSISSIPPI BY THURSDAY MORNING. AS THE RIDGE MOVES EAST A LOW PRESSURE TROUGH WILL STRETCH SOUTH FROM THE NUNAVUT TO ONTARIO. THIS WILL PROVIDE A MODERATE CHANGE IN PRESSURE PER DISTANCE OVER NORTHERN LAKE MICHIGAN BY THURSDAY MORNING. THE WIND WILL BE 10 TO 20 KNOTS FROM THE SOUTHWEST ALL DAY THURSDAY. THE WIND MAY DECREASE IN SPEED THURSDAY NIGHT AND INTO FRIDAY. ANOTHER LOW WILL MOVE FROM MONTANA INTO MINNESOTA FRIDAY. THE WIND WILL INCREASE TO 20 TO 30 KNOTS BY SATURDAY MORNING. THE LOW WILL MOVE INTO SOUTHERN ONTARIO BY SATURDAY EVENING. && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 345 PM CST WED FEB 4 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 052145- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 345 PM CST WED FEB 4 2009 /445 PM EST WED FEB 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. LAKE EFFECT SNOW IS EXPECTED TO CONTINUE INTO THE EARLY EVENING HOURS OVER PORTER COUNTY...INDIANA. ONLY MINOR ADDITIONAL ACCUMULATIONS ARE EXPECTED. GUSTY WINDS OVER NORTHWEST INDIANA WILL LEAD TO BLOWING AND DRIFTING SNOW THROUGH TONIGHT. LOCALIZED ICE JAM FLOODING IS POSSIBLE ON AREA RIVERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN INFLUX OF WARM...MOIST AIR BEGINNING THURSDAY WILL ALLOW MUCH OR ALL OF THE SNOWPACK OVER NORTHERN ILLINOIS AND NORTHWESTERN INDIANA TO MELT. WITH UPWARDS OF 1 INCH OF LIQUID EQUIVALENT IN THE SNOWPACK OVER NORTHERN ILLINOIS AND IN EXCESS OF 2 AND ONE HALF INCHES LIQUID IN THE SNOWPACK OVER NORTHWESTERN INDIANA...THE MELTING MAY LEAD TO FLOODING ON AREA RIVERS WHICH ARE ALREADY AT HIGHER THAN NORMAL LEVELS. INCREASED FLOW IN RIVERS WITH ICE COVER MAY LEAD TO ICE JAM DEVELOPMENT AS THE ICE BREAKS UP. LOCATIONS PRONE TO ICE JAM FLOODING WILL BE CLOSELY MONITORED FOR POSSIBLE FLASH FLOOD WARNINGS. AREA RIVERS WILL BE MONITORED CLOSELY FOR POSSIBLE FLOOD WATCHES OR WARNINGS .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-052145- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 345 PM CST WED FEB 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH 10 PM CST TONIGHT FOR THE INDIANA NEARSHORE WATERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-052145- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 345 PM CST WED FEB 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KREIN
The national radar mosaic for the moment the first event began.
1 extreme cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Extreme Cold/Wind Chill, Du Page | 2009-02-05 | 89 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154215.